Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 116, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 11, 2018, 5:11 PM EDT for Person County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2018, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 11, 2018, 5:34 PM EDT
- In force
- 23 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 11, 3:00 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 300 PM EDT Wed Jul 11 2018 .SYNOPSIS... A cold front will approach from the north this evening, then move south through the region tonight and Thursday. High pressure will build in from the north late Thursday into Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Wednesday... Will see ongoing scattered diurnally driven convection ahead of the cool front across central VA reach the northern tier counties in the mid afternoon. This initial activity will weaken with loss of insolation early this evening due to weak forcing. Expect convection, mainly in the form of lighter showers, to pick back up across the area before midnight due to increased low level forcing ahead of the front, which will be accompanied by more favorable upper support in the form of steeper mid level lapse rates and a short wave digging into the the base of the upper trof. These ingredients will be most favorably juxtaposed in the northeastern CWFA where upper diffluence will support stronger convection. The activity associated with the front will also weakend as it slowly moves south as the night progresses, and will have only a slight chance by morning in the northwest as the focus shifts across the southern tier counties on Thursday. Mins will be mild, from around 70 north to mid 70s in the far south. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 300 PM Wednesday... Activity on Thursday will shift to the southern CWFA where the front will slow to a crawl as it approaches the NC/SC border and moisture pools in the frontal zone (PW's ~2.0 inches, which will produce CAPEs of near 1500 Joules in combination with low 90s). There will be a well defined PoP gradient from slight chance across the far north to likely in the south, but latest models have slowed the front's southerly progress, with the H85 convergence zone still over central NC in the mid day. Will thus edge the higher chance PoPs northward to near the Triangle tomorrow afternoon. Likewise, temperatures will be graduated from mid 80s across the north in the cooler air, to lower 90s in the south, where cloudiness and showers will hamper the diurnal climb in the warm sector. The upper trof will lift northeast as strong upper ridging expands over the Plains. Meanwhile, surface high pressure will also be slowly ridging down the Atlantic coast to press the front further south of the area. In addition, the on loss of heating will weaken and reduce convective coverage Thursday night so expect only a few lingering showers in the south by Friday morning. Lows will be in the upper 60s north to around 70 south. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 215 PM Wednesday... A potentially dry day appears to be in store for central NC on Friday with the cold front to our south by the start of the day, and sfc high building to our north combined with dry northerly flow aloft. This dry pattern is progged to continue through Saturday, and perhaps into early Sunday before the sfc high moves off the Mid Atlantic and New England coasts. Decent rain chances appear to return by Monday thanks to the approach of a mid-level short wave coupled with increasing moist southerly low level flow. Then Tuesday and Wednesday appear to be wet/unsettled with a northern stream short wave amplifying to our north and pushing a sfc front southward into our area. In terms of temps... the aforementioned patterns support highs within a degree or two of climo values right through the long term period. Normals this time of year feature highs around 90 and lows around 70. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 130 PM Wednesday... VFR conditions are expected through the 24 hour TAF valid time outside of brief MVFR/IFR conditions in scattered convective activity. Scattered convection will approach the Triad TAF sites later this afternoon into the evening ahead of the cool front that will move through tonight. After this initial convection weakens with loss of heating, a broken line of convection is expected to accompany the front as it moves south across the area, with showers across the northern TAF sites in the 02-09 UTC time frame. There could be a period of MVFR ceilings behind the front late tonight into tomorrow morning, but confidence is low. Outlook: The front will settle just south of the area tomorrow, and expect at least scattered convection across the southern tier of central NC later tomorrow. The front will progress further south with VFR conditions through Saturday. Diurnal convection will be a little more widespread on Sunday, and become likely on Monday ahead of our next approaching frontal system. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...RAH NEAR TERM...mlm SHORT TERM...mlm LONG TERM...np AVIATION...mlm
Hazardous weather outlook, Jul 11, 4:07 AM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 407 AM EDT Wed Jul 11 2018 NCZ007>011-025>028-041>043-077-078-088-089-120815- Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Wake-Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson- 407 AM EDT Wed Jul 11 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Clusters of slow moving thunderstorms may develop which could lead to the threat of locally heavy rain late this afternoon into evening. Some flooding of urban and poor drainage areas may occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>024-038>040-073>076-083>086-120815- Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-Stanly- Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke- 407 AM EDT Wed Jul 11 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 4:45 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
445 PM EDT WED JUL 11 2018
NCZ007-112130-
Person NC-
445 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT PERSON COUNTY UNTIL 530 PM
EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Semora, or 7 miles northwest of Roxboro, moving southeast at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Roxboro, Concord, Hyco Lake, Moriah, Hyco Marina, Surl, Bushy Fork
and Mayo Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3641 7880 3625 7880 3624 7882 3624 7901
3638 7915 3652 7914 3654 7911 3654 7901
TIME...MOT...LOC 2045Z 314DEG 13KT 3646 7908
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:45 PM EDT | Special Weather Statement | RAH | Person | 45 min |
| Jul 11, 6:52 PM EDT | Special Weather Statement | RAH | Vance | 38 min |
| Jul 11, 7:55 PM EDT | Special Weather Statement | RAH | Chatham | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.